MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. ASAHI CHIKAI 008; NEUROVASCULAR GUIDE WIRE

ASAHI INTECC CO., LTD. ASAHI CHIKAI 008; NEUROVASCULAR GUIDE WIRE
Catalog Number WAIN-CKI-008-200
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device investigation could not be performed because the device was not returned.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the provided information, findings of lot history records review, and referring to known similar events, it was presumed that stress generated with wire manipulation was accumulated on the guide wire due to patient anatomy.When the accumulated stress exceeded the product's design limit, it caused the guide wire to fracture and separate.It was concluded that this event was not attributed to product quality.Instructions for use (ifu) states: [warnings] if any resistance is felt due to spasm or the guide wire being bent or trapped while operating the guide wire in the blood vessel or removing it, do not move or torque the guide wire.Stop the procedure.Determine the cause of resistance under fluoroscopy and take appropriate remedial action.If the guide wire is moved excessively, it may be damaged including separation or the like, which may cause blood vessel injury or result in fragments being left inside the vessel; [warnings] do not push the guide wire more than necessary to advance the tip through the narrowed part of the vessel.(for example, do not push the guide wire when the distal tip of the guide wire is bent by the force of manipulation.) after crossing the targeted area, do not roughly twist, push or pull the guide wire.If the device is moved excessively, it may be damaged including separation or the like, which may injure the blood vessel or leave fragments inside the vessel; [precautions] do not repeatedly bend and stretch the same position of the guide wire, or continuously turn it in a curved vessel for a long period of time; and, [malfunction and adverse effects] damage such as separation.
 
Event or Problem Description
It was reported that cerebrovascular glue embolization was performed to treat an unspecified lesion.An asahi guide wire was advanced with a non-asahi microcatheter to the target lesion when the wire was not torquing adequately.The physician removed the wire and the microcatheter and noticed the tip of the wire detached.The procedure was completed with another wire of the same make and lot.There were no adverse patient effects related to this wire detachment.
 
Additional Manufacturer Narrative
The guide wire with its separated tip was returned for evaluation.The returned guide wire was found bent and fractured respectively at approximately 40mm and 70mm distal to the proximal solder originally located at 90mm from the tip.Microscopic observation of the fracture site found that both core wire and coil wire were fractured at the same location and both had flat fracture surface.Proximal to the fracture end, the coil wire was found significantly twisted.Sem observation revealed that there were helical marks and helical cracks appeared on the core wire shaft proximal to the fracture end.Helical marks were also observed on the coil wire proximal to the fracture end.The returned separated tip was approximately 22mm long and the ball tip was attached on the distal end.The core wire was exposed for observation purposes.The exposed core was found significantly twisted proximal to the fracture end.As seen on the other side of the fracture end, sem observation found helical marks on the core wire shaft and twisting on the coil wire.Above findings suggested that torsion had contributed to both core and coil wire fractures.Based on the obtained information and investigation outcome, it was presumed that torsion generated with excess wire manipulation was accumulated on the guide wire likely due to patient anatomy.When the accumulated stress exceeded the product's design limit, it made the guide wire to fracture and separate.It was concluded that this event was not attributed to product quality.Instructions for use (ifu) states: [warnings] observe movement of this guide wire in the vessels.Before this guide wire is moved or torqued, the tip movement should be examined and monitored under fluoroscopy.Do not move or torque the guide wire without observing corresponding movement of the tip.Otherwise, the guide wire may be damaged and/or vessel trauma may occur.In addition, ensure that the distal tip of this guide wire and its location in the vessel are visible during manipulations of the guide wire; [warnings] when torquing this guide wire inside the blood vessel, do not torque continuously in the same direction.It may be damaged including separation or the like, which may injure the blood vessel or leave fragments inside the vessel.When torquing the guide wire, rotate it clockwise and counterclockwise alternately.Do not exceed two rotations (up to 720°) in the same direction; [precautions] do not repeatedly bend and stretch the same position of the guide wire, or continuously turn it in a curved vessel for a long period of time; and, [malfunction and adverse effects] damage such as separation.

Brand Name
ASAHI CHIKAI 008
Common Device Name
NEUROVASCULAR GUIDE WIRE
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, 489-0 071
JA  489-0071
MDR Report Key9313305
Report Number3003775027-2019-00185
Device Sequence Number16260534
Product Code MOF
UDI-Device Identifier04547327098120
UDI-Public(01)04547327098120(17)220331(10)190402A56A
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K141751
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Catalogue NumberWAIN-CKI-008-200
Device Lot Number190402A56A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2019
Initial Date Received by Manufacturer 11/01/2019
Supplement Date Received by Manufacturer11/19/2019
Initial Report FDA Received Date11/12/2019
Supplement Report FDA Received Date12/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR